Montana, 2014Hail and Damaging Winds in Montana, July 7 to 11, 2014
July 7 to 11, 2014 · NWS TFX · 9 events in 4 counties and zones
A low pressure system over Canada brought a cold front down into Central Montana, bringing significantly cooler temps and isolated thunderstorms to North Central Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over Canada brought a cold front down into Central Montana, bringing significantly cooler temps and isolated thunderstorms to North Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 2:24 AM MST, 36 minutes earlier.
Area forecast discussion, Jul 7, 2:24 AM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 AM MDT Mon Jul 7 2014
.DISCUSSION...
Today through Wednesday...A shortwave has moved east of the zones
which remain underneath northwest flow aloft and building high
pressure. A weak cold front associated with the passing shortwave
will move south through the region during the day. Some moisture
will be at lower levels with the cold front but the air mass moving
into the local area will be quite dry and generally stable today.
The main effect across the region will be cooler temperatures. The
upper level ridge will be over Central Montana late Tuesday and
Wednesday. The southwest zones become unstable Tuesday afternoon but
moisture for convection will be scarce. By Wednesday afternoon, a
shortwave will be moving over Western Montana and the ridge will be
flattened. Afternoon instability will be a little more widespread
with the best combination of CAPE and shear over the southwest
zones. The storms will be high-based and strong, gusty outflows are
possible. Temperatures will cool today but trend back above normals
Tuesday and Wednesday. Zelzer
Wednesday night through Sunday...A warm weather pattern will
continue to reside over the region for late next week and into next
weekend. Expect afternoon temperatures to generally range from 6 to
12 degrees above normal...with only an isolated passing thunderstorm
from time to time. An upper level ridge of high pressure will
generally be over the region through the period...allowing for the
above normal temperatures. On Wednesday evening...monsoonal moisture
combined with an upper level disturbance moving through the region
will be best chance/timeframe for a thunderstorm to form. For
Thursday through Monday...no strong dynamics...combined with minimal
amounts of monsoonal moisture...will only allow for isolated chances
of any thunderstorm activity. Brusda
&&
.AVIATION...
UPDATED 0500Z.
An upper level weather disturbance in WNW flow aloft will move east
along the MT/AB border tonight, continuing across NE MT into ND on
Monday. A few isolated thunderstorms will move east along the
Canadian border tonight, including in the vicinity of the KCTB and
KHVR terminals. Surface winds have already come around to the NW
across most of the area with a somewhat stronger push from the N
late tonight across the N-Central MT plains. A period of broken
clouds at 4000-8000 ft AGL is likely at N-Central MT terminals late
tonight into Monday morning as NW flow impinges on the central MT
mtn ranges. VFR conditions will generally prevail with brief MVFR
possible at KHVR and KCTB near thunderstorms tonight. Hoenisch
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 78 53 84 57 / 10 10 10 10
CTB 75 51 82 54 / 10 10 10 10
HLN 82 56 88 61 / 10 10 10 10
BZN 79 49 84 54 / 10 10 10 10
WEY 76 39 79 46 / 10 0 10 10
DLN 82 51 85 57 / 0 0 10 10
HVR 80 51 85 55 / 20 10 10 10
LWT 74 50 80 54 / 20 10 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 7, 2:55 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT MON JUL 7 2014
MTZ047-071045-
BLAINE MT-
355 AM MDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL
445 AM MDT...
AT 355 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FORT BELKNAP...MOVING
SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FORT BELKNAP...
THIS STORM WILL ALSO AFFECT AREAS SOUTH OF FORTH BELKNAP...INCLUDING
HIGHWAY 66.
LAT...LON 4821 10842 4804 10842 4804 10844 4843 10909
4861 10881 4835 10839 4823 10840
TIME...MOT...LOC 0953Z 308DEG 30KT 4844 10890
BRUSDAEvent by event
4 thunderstorm wind, 3 hail, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Blaine
- When
- July 7, 3:00 AM MST
- Where
- Blaine County, 12.51 mi S of Ft Belknap Agency
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.300, -108.720
High wind gusts, measuring 65KT (75 MPH), were reported at the Ft Belknap RAWS.
Hail, Glacier
- When
- July 10, 10:00 PM MST
- Where
- Glacier County, 6.79 mi NNE of Babb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.940, -113.370
Large hail, measuring 1.00 inches (quarter sized), was reported.
Hail, Hill
- When
- July 10, 11:40 PM MST
- Where
- Hill County, 5.99 mi E of Havre
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.540, -109.550
Hail, measuring .88 inches (nickel sized), was reported along with .50 inches of rain.
Hail, Blaine
- When
- July 11, 12:58 AM MST
- Where
- Blaine County, 0.91 mi W of Chinook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.580, -109.250
Hail, measuring .88 inches (nickel sized), was reported.
Thunderstorm Wind, Blaine
- When
- July 11, 1:10 AM MST
- Where
- Blaine County, 1.15 mi NE of Zurich
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.590, -109.010
High wind gusts, estimated at 50KT (58MPH), were reported along Highway 2 east of Chinook. Winds were responsible for blowing down a tree.
Thunderstorm Wind, Blaine
- When
- July 11, 1:10 AM MST
- Where
- Blaine County, 1.15 mi NE of Zurich
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.590, -109.010
High wind gusts, estimated at 50KT (58MPH), were reported to hav knocked a tree down along Highway 2 east of Chinook, MT.
Thunderstorm Wind, Liberty
- When
- July 11, 1:25 AM MST
- Where
- Liberty County, 0.83 mi SSW of Chester
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.510, -110.960
High wind gusts, estimated at 58KT (67MPH), were reported.
Heavy Rain, Blaine
- When
- July 11, 3:00 AM MST to 4:30 AM MST
- Where
- Blaine County, 12.51 mi S of Ft Belknap Agency
- Reported by
- Mesonet
- Coordinates
- 48.300, -108.720
Heavy rain, measuring 0.88 inches in one hour, was reported.
Heavy Rain, Blaine
- When
- July 11, 3:30 AM MST to 4:30 AM MST
- Where
- Blaine County, 12.51 mi S of Ft Belknap Agency
- Reported by
- Mesonet
- Coordinates
- 48.300, -108.720
Heavy rain, measuring .88 inches in an hour, was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Flash Flooding and Damaging Winds in Arizona, July 7, 20143 injured · $48,000 · 52 kt wind · 7 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in New York, July 7, 2014$95,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 7, 2014$75,000 · 1 in hail · 4 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535981, 535983, 535986, 535988, 535990, 535991, 535992, 535994, 535998.